Alert archive / Minnesota / Snow Squall Warnings in 2026
Snow Squall Warning 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this snow squall warning at Jan 15, 2026, 4:26 PM CST for Pennington County, Polk County, Red Lake County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 15, 2026, 4:26 PM CST (22:26 UTC)
- Expired
- Jan 15, 2026, 5:15 PM CST
- In force
- 49 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Damage threat
- Significant
Counties Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 83 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 598 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
408
WWUS53 KFGF 152226
SQWFGF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Grand Forks ND
426 PM CST Thu Jan 15 2026
MNC113-119-125-152315-
/O.NEW.KFGF.SQ.W.0002.260115T2226Z-260115T2315Z/
Red Lake MN-Polk MN-Pennington MN-
426 PM CST Thu Jan 15 2026
The National Weather Service in Grand Forks has issued a
* Snow Squall Warning for...
Red Lake County in northwestern Minnesota...
Central Polk County in northwestern Minnesota...
Western Pennington County in northwestern Minnesota...
* Until 515 PM CST.
* At 424 PM CST, a snow squall was located along a line extending
from near Thief River Falls to near Crookston, moving south at 45
mph.
HAZARD...Intense bursts of heavy snow. Visibility rapidly falling
to less than one-quarter mile. Wind gusts up to 20 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous travel conditions are expected to develop
rapidly in the warning area.
Locations impacted include...
US Highway 2, US Highway 75, US Highway 59, Thief River Falls,
Crookston, Red Lake Falls, McIntosh, Erskine, Plummer, and St.
Hilaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wet roadways may quickly freeze to ice, causing roads to become
slick and dangerous. Slow down and be prepared for a sudden loss of
traction.
Slow Down! Rapid changes in visibility and road conditions are
expected with this snow squall. Be alert for sudden whiteout
conditions.
Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4769 9666 4796 9671 4817 9620 4817 9602
4761 9588
TIME...MOT...LOC 2224Z 351DEG 38KT 4808 9610 4784 9664
SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT
$$
CJWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this snow squall warning went out at Jan 15, 2:57 PM CST, 1 hour 29 minutes earlier. Its key messages:
- Snow showers accompanied by gusty winds will cause blowing snow tonight through Friday. This will sharply reduce visibility impacting travel conditions, and a winter weather advisory is in effect.
- There will be at least scattered/intermittent whiteout conditions within snow showers leading to advisory level impacts. However, there is a 40 percent chance of blizzard conditions with the Red River Valley into eastern North Dakota if snow becomes more widespread.
- Wind chill values fall into the range of 30 below zero to 40 below zero Saturday morning.
Area forecast discussion, Jan 15, 2:57 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
257 PM CST Thu Jan 15 2026
.KEY MESSAGES...
- Snow showers accompanied by gusty winds will cause blowing
snow tonight through Friday. This will sharply reduce
visibility impacting travel conditions, and a winter weather
advisory is in effect.
- There will be at least scattered/intermittent whiteout
conditions within snow showers leading to advisory level
impacts. However, there is a 40 percent chance of blizzard
conditions with the Red River Valley into eastern North Dakota
if snow becomes more widespread.
- Wind chill values fall into the range of 30 below zero to 40
below zero Saturday morning.
&&
.DISCUSSION...
Issued at 257 PM CST Thu Jan 15 2026
...Synopsis...
Water vapor loop shows the strong shortwave currently over
southern Manitoba starting to dig into the Northern Plains, and
it will continue southeastward into the Upper Midwest tonight.
Another reinforcing shortwave will come down out of southern
Manitoba behind the first shortwave and that system will be the
one that brings the Arctic cold front and most of the impacts.
That reinforcing shortwave will continue to dig south tomorrow
with cold air advection. A slight break on Saturday as high
pressure builds in, then another reinforcing shortwave on Sunday
with a trough swinging through and bringing some light snow.
Northwesterly flow aloft sets up as we move into the upcoming
work week, with various weak embedded shortwaves that could
bring some light precipitation but nothing predictable at this
point.
...Snow showers and gusty winds bringing reduced visibility...
Radar returns pushing into our northern counties currently with
the initial shortwave this evening. Some locations in
northeastern ND and northwestern MN already snow, but the
heaviest returns in the northern Red River Valley are falling as
rain. Based on trends in Canada think we will have a light
rain/freezing rain/snow mix with this first round of precip, but
should remain light and low impact. The more significant issues
will come later tonight as the Arctic front arrives. The front
currently is up over central Saskatchewan, but will dive south
into our northwestern counties by late evening and should push
the rest of the way through the CWA overnight. Winds will
increase out of the northwest with gusts up into the 40 to 50
mph range, and lapse rates for the model soundings look
impressive for the warm season, let alone winter. Set up for
horizontal convective rolls producing snow showers looks good,
and many of the CAMs show the streaks of good reflectivity and
low visibility late tonight into much of tomorrow. However,
where exactly these convective bands will set up and how long
they will last is unknown at this point. Confident in at least
periodic low visibility as falling snow moves thorugh, so have
the CWA in a winter weather advisory for tonight through Friday.
...Chances for blizzard conditions...
While many of the CAMs show convective streaking and hit or miss
snow showers, others have light snow outside the main HCR bands.
This is supported by some pretty robust saturation throughout
the soundings, and there will be at least some synoptic lift as
the reinforcing shortwave digs down into the Northern Plains. If
snow is more widespread than just the HCR bands, and if there is
slow accumulation throughout the day on Friday, blowing snow
impacts will be more widespread and some areas could see
whiteout conditions for longer than expected. At this point,
chances of this worst case scenario are around 40 percent for
areas along and west of the Red River Valley, so don't want to
blanket the area with a higher level headline quite yet, but
will have to monitor for blizzard impacts as we head into
tonight and tomorrow morning.
...Cold wind chills Saturday morning...
With the Arctic air firmly in place Friday night into Saturday,
temperatures will drop below zero and continue down into the
teens below. With northwest winds continuing at least 25 to 35
mph with higher gusts, wind chills will drop down into the -30
to -40 range. Will likely need some sort of cold headline, but
given short term impacts will hold off for now.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1139 AM CST Thu Jan 15 2026
All TAFs VFR except for some stratus hanging around KBJI which
is making things MVFR. Winds will pick up out of the west with
gusts above 25kts at times, but no snow to blow around at this
point. Mostly VFR conditions will continue through the afternoon
and evening, then conditions will go downhill as a strong cold
front comes through tonight. Gusts over 30 kts, along with snow
showers, will impact the TAF sites during the later half of the
TAF period. Ceilings mostly in the MVFR range, but the bigger
impact to aviation operations will be visibility with falling
and blowing snow. Currently have mostly visibility in the 3/4
to 1SM range with snow showers and blowing snow as we head into
tomorrow morning, but some 1/2SM or even lower can't be ruled
out if a heavier snow shower sets up over an airports. Winds and
low visibility will continue through most of the TAF period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory from midnight tonight to 6 PM CST
Friday for NDZ027>030-038-039-049-052-053.
Winter Weather Advisory from 9 PM this evening to 6 PM CST
Friday for NDZ006>008-014>016-024-026-054.
MN...Winter Weather Advisory from midnight tonight to 6 PM CST
Friday for MNZ001>009-013>017-022>024-027>032-040.
&&
DISCUSSION...JR
AVIATION...JRHazardous weather outlook, Jan 15, 2:01 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 201 PM CST Thu Jan 15 2026 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-162015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 201 PM CST Thu Jan 15 2026 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Snow showers and gusty winds will cause blowing snow tonight through Friday. This will sharply reduce visibility and impact travel conditions. A winter weather advisory is in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to intermittent whiteout conditions within snow showers will lead to advisory level impacts. There is a 40 percent chance for blizzard conditions within the Red River Valley into eastern North Dakota if snow becomes more widespread. Wind chill values fall into the range of 40 below zero to 30 below zero Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
In the hours before
Special weather statement, Jan 15, 3:01 PM CST, 1 hour 25 minutes before
Special Weather Statement National Weather Service Grand Forks ND 301 PM CST Thu Jan 15 2026 MNZ004-005-007-008-NDZ008-016-152215- Kittson-Roseau-West Marshall-East Marshall-Pembina-Eastern Walsh- Including the cities of Hallock, Roseau, Warren, Newfolden, Middle River, Cavalier, Drayton, and Grafton 301 PM CST Thu Jan 15 2026 ...BRIEF HEAVY SNOW WILL AFFECT FAR NORTHERN RED RIVER VALLEY INTO NORTHWEST MINNESOTA... A brief period of heavy snow will affect far northern Red River Valley into northwest Minnesota. Commuters across this area can expect conditions to suddenly deteriorate to very poor travel and visibility. If you are traveling, reduce your speed and turn on headlights. Don't slam on brakes. CJ
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 1:42 PM CST | Winter Weather Advisory | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more | 40 hr |
| Jan 15, 4:02 PM CST | Snow Squall Warning | FGF | Beltrami, Lake of the Woods, Marshall, Pennington, Polk, Red Lake and 1 more | 43 min |
Nearby
Snow Squall Warnings in Minnesota, 2026Every snow squall warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.